Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 10, 2018, 5:06 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2018, 5:06 PM MDT (23:06 UTC)
- Expired
- Jun 10, 2018, 5:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Harding County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 134 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:14 PM MDT | TSTM WND GST 51 | 13 Ssw Reva, SD | |
| Jun 10, 5:15 PM MDT | HAIL 2 | 19 E Redig, SD | |
| Jun 10, 5:22 PM MDT | HAIL 2.75 | 17 Ssw Reva, SD | WINDSHIELD BROKEN BY WIND DRIVEN BASEBALL SIZE HAIL |
| Jun 10, 5:53 PM MDT | FUNNEL CLOUD | 10 S Prairie City, SD | SEVERAL REPORTS OF A FUNNEL CLOUD FROM NWS EMPLOYEES AND STORM CHASERS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 2:52 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775
WFUS53 KUNR 102306
TORUNR
SDC063-105-102345-
/O.NEW.KUNR.TO.W.0009.180610T2306Z-180610T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
506 PM MDT SUN JUN 10 2018
The National Weather Service in Rapid City has issued a
* Tornado Warning for...
Southeastern Harding County in northwestern South Dakota...
West central Perkins County in northwestern South Dakota...
* Until 545 PM MDT
* At 506 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Sheep Buttes, or 27 miles southeast of Buffalo,
moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sheep Buttes around 515 PM MDT.
Sorum around 540 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4522 10321 4533 10327 4554 10290 4527 10270
TIME...MOT...LOC 2306Z 247DEG 24KT 4529 10317
TORNADO...RADAR INDICATED
HAIL...<.75
$$
Eagan2 follow-up statements
004
WWUS53 KUNR 102320
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
520 PM MDT SUN JUN 10 2018
SDC063-105-102345-
/O.CON.KUNR.TO.W.0009.000000T0000Z-180610T2345Z/
Harding SD-Perkins SD-
520 PM MDT SUN JUN 10 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHEASTERN HARDING AND WEST CENTRAL PERKINS COUNTIES...
At 520 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Sheep Buttes, or 29 miles southeast of Buffalo,
moving east at 20 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sorum around 545 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4523 10313 4537 10320 4554 10290 4527 10270
TIME...MOT...LOC 2320Z 250DEG 19KT 4531 10308
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
Eagan575
WWUS53 KUNR 102332
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
532 PM MDT SUN JUN 10 2018
SDC063-105-102345-
/O.CON.KUNR.TO.W.0009.000000T0000Z-180610T2345Z/
Harding SD-Perkins SD-
532 PM MDT SUN JUN 10 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EAST
CENTRAL HARDING AND WEST CENTRAL PERKINS COUNTIES...
At 532 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Sheep Buttes, or 32 miles southeast of Buffalo,
moving east at 25 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sorum around 545 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4525 10302 4541 10314 4554 10290 4528 10271
TIME...MOT...LOC 2332Z 251DEG 20KT 4533 10299
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
EaganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:10 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 10, 3:10 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 310 PM MDT Sun Jun 10 2018 .DISCUSSION...(This Evening Through Sunday) Issued at 249 PM MDT Sun Jun 10 2018 Current upper level analysis has ridge to the east of the Northern Plains, and strong trof across the Northern Rockies. Strong shortwave is currently moving across the Northern Rockies and into the Northern Plains. Skies are mostly sunny across western South Dakota, with clouds increasing to the west. At the surface, a cold front is just entering western South Dakota, with strong southerly winds ahead of it, and breezy north winds behind. Temperatures at 3pm range from the upper 80s in south central SD to the upper 60s across far northeast Wyoming. Upper level trof and cold front will continue to slowly shift east this evening. Severe storms will be a threat late today and this evening, across northeast Wyoming and northwestern South Dakota. A tornado watch has just been issued for this area until 10 pm MDT. Large amounts of CAPE will be available east of the cold front. Shear will be more than adequate for supercell potential. Large hail and strong wind gusts will be the primary threats from severe storms, along with the tornado threat. Once the discrete activity fills in, an MCS will likely develop mid to late evening as the activity moves into central SD. Main area of pcpn will move east of the forecast area well after midnight, with lingering shower activity possible across far south central SD early Monday morning. The work week looks to be mainly dry as near zonal flow develops behind upper level system passing to the north of the region early in the week. Subtle shortwave energy in the flow could bring a few showers and storms to parts of the area, mainly mid week, but many areas have a good chance of not seeing any pcpn from Monday through Friday. Temperatures will start off on the cooler side early in the week, with highs only in the upper 60s and 70s. Weak ridging toward late week will bring warmer air, with highs back to above average levels Wednesday through Friday. Both the GFS and EC are showing a larger upper level trough and potential low pressure system developing over the western states toward next weekend. At the least, this should bring increasing chances for showers and thunderstorms next weekend. Depending on the track of the system as it crosses the Rockies and moves into the Plains, there is potential for fairly widespread rainfall at some point next weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1126 AM MDT Sun Jun 10 2018 Scattered thunderstorms will develop this afternoon across northeast WY and northwest SD along a cold front, then spread east onto the SD plains this evening. Severe storms expected, especially north of I-90 in western SD. The greatest coverage of thunderstorms will likely be over northwest South Dakota. IFR conditions within any thunderstorms. Gusty northwest winds expected later this afternoon/evening and through the overnight hours behind the cold front. Mainly VFR conditions behind the cold front. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Johnson
Hazardous weather outlook, Jun 10, 11:55 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1155 AM MDT Sun Jun 10 2018 SDZ024>026-028-031-032-043-046-049-072-073-WYZ056-057-071-111300- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Pennington Co Plains-Haakon-Jackson-Mellette- Tripp-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Western Crook-Wyoming Black Hills-Northeastern Crook- 1155 AM MDT Sun Jun 10 2018 /1255 PM CDT Sun Jun 10 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon and evening. There is a slight risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041-042-044-047-074-WYZ054-055-058-111300- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Fall River-Oglala Lakota-Bennett-Todd-Hermosa Foot Hills- Northern Campbell-Southern Campbell-Weston- 1155 AM MDT Sun Jun 10 2018 /1255 PM CDT Sun Jun 10 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected this afternoon and evening. There is a marginal risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-111300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 1155 AM MDT Sun Jun 10 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon and evening. There is am enhanced risk of severe thunderstorms, with large hail, damaging winds, and a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across northwest South Dakota. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:47 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 58 min |
| Jun 9, 7:55 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 57 min |
| Jun 9, 8:55 PM MDT | Special Weather Statement | UNR | Harding | 35 min |
| Jun 10, 4:33 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 57 min |
| Jun 10, 5:02 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 43 min |
| Jun 10, 5:08 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 51 min |
| Jun 10, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 21 min |
| Jun 10, 5:43 PM MDT | Tornado Warning | UNR | Harding, Perkins | 36 min |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.